U.S. doctors online nowAsk doctors free
FL
A 63-year-old male asked:

I just had 2 dental implants and have chlorhexidine gluconate 0.12% oral rinse. prevent more tartar buildup vs. otc mouth wash while gums heal?

4 doctor answers8 doctors weighed in
Dr. Edward Workman
Specializes in Pain Management
NO, kill bacteria: Chlorhexidine can actually increase dental plaque with continued use. It is used to prevent bacterial infection following implantations or other procedures. Blocking bacterial colonization helps tissues heal.
Dr. Arnold Malerman
Orthodontics 54 years experience
Follow instructions: You trusted the Dentist to do surgery (implant placement) but not to follow his/her post procedure instructions. Why? Chlorhexidine will reduce chance of surgical sites becoming infected. OTC mouthwashes for the most part just enrich the manufacturer and can actually interfere with healing.
Dr. Daniel Wolter
Dentistry 31 years experience
Chlorhexidine is OK: You are only going to use the Chlorhexidine for a week or two...perhaps up to four weeks. Although Chlorhexidine does stain teeth and promote tartar build-up, the effect in such a short time should be insignificant. So, follow your dentist's instructions and don't worry about it. If you are concerned about tartar, just get your next dental cleaning with your hygienist a little earlier than usual.
Dr. John Thaler
Prosthodontics 42 years experience
Antimicrobial: CHG is an antimicrobial rinse for limited time use. You can use both, but realize the mouthwash may sting until tissues heal. Do not expect either to prevent calculus build-up. Direct contact brushing, flossing and waterpik use work best. Congrats on your implants.
Last updated Nov 22, 2019

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.